Wells Score for DVT

Published by Calcumed Medical Team • Medically Reviewed
Back to Wells Score Calculator

Deep Vein Thrombosis (DVT) is a serious condition that can lead to life-threatening complications such as pulmonary embolism. The Wells Score for DVT is a widely validated clinical prediction rule designed to help clinicians estimate the pre-test probability of a DVT before proceeding with imaging or laboratory tests.

Clinical Criteria and Scoring

The score is calculated by assessing the patient for the following 10 criteria. Nine criteria add 1 point each, while one criterion subtracts 2 points.

  • Active cancer: Treatment ongoing, within the last 6 months, or palliative (+1 point)
  • Paralysis, paresis, or recent plaster immobilization: Of the lower extremities (+1 point)
  • Recently bedridden for ≥ 3 days or major surgery: Surgery within 12 weeks requiring general or regional anesthesia (+1 point)
  • Localized tenderness: Along the distribution of the deep venous system (+1 point)
  • Entire leg swollen (+1 point)
  • Calf swelling at least 3 cm larger than asymptomatic side: Measured 10 cm below tibial tuberosity (+1 point)
  • Pitting edema: Confined to the symptomatic leg (+1 point)
  • Collateral superficial veins: Non-varicose (+1 point)
  • Previously documented DVT (+1 point)
  • Alternative diagnosis at least as likely as DVT: E.g., cellulitis, calf muscle tear, Baker's cyst (-2 points)

Interpretation Models

The Wells Score was originally developed as a three-tier model but was later simplified into a two-tier model, which is generally preferred in modern clinical pathways when combined with D-dimer testing.

Two-Tier Model (DVT Likely / Unlikely)

This model simplifies the decision-making process into a binary pathway:

  • Score ≥ 2 (DVT Likely): Pre-test probability is approximately 28%. Proceed directly to proximal deep vein ultrasound.
  • Score < 2 (DVT Unlikely): Pre-test probability is approximately 6%. Proceed with a high-sensitivity D-dimer test. If the D-dimer is negative, DVT is effectively ruled out. If positive, proceed to ultrasound.

Three-Tier Model (High / Moderate / Low)

The original classification categorizes patients into three risk groups:

  • Score ≥ 3 (High Risk): ~53% probability of DVT.
  • Score 1 or 2 (Moderate Risk): ~17% probability of DVT.
  • Score ≤ 0 (Low Risk): ~5% probability of DVT.

Important Limitations

The Wells Score is not a standalone diagnostic tool. It is designed to estimate pre-test probability to guide the use of D-dimer testing and venous ultrasound. It should not be used in isolation to diagnose or definitively rule out a DVT.

Furthermore, the criterion "Alternative diagnosis at least as likely as DVT" relies heavily on clinical judgment and experience, which can introduce subjectivity into the score.

References

  • Wells, P. S., Anderson, D. R., Bormanis, J., et al. (1997). Value of assessment of pretest probability of deep-vein thrombosis in clinical management. The Lancet, 350(9094), 1795-1798.
  • Wells, P. S., Anderson, D. R., Rodger, M., et al. (2003). Evaluation of D-dimer in the diagnosis of suspected deep-vein thrombosis. New England Journal of Medicine, 349(13), 1227-1235.